- Case report
- Open Access
- Open Peer Review
Post-transfusion purpura in an African-American man due to human platelet antigen-5b alloantibody: a case report
© Lynce et al.; licensee BioMed Central Ltd. 2012
- Received: 5 July 2012
- Accepted: 6 November 2012
- Published: 12 December 2012
Post-transfusion purpura is a rare immunohematological disorder characterized by severe thrombocytopenia following transfusion of blood components and induced by an alloantibody against a donor platelet antigen. It occurs primarily in women sensitized by pregnancy and is most commonly caused by anti-human platelet antigen-1a antibodies. Here, we describe what we believe to be the first documented case of an African-American man who developed post-transfusion purpura due to an anti-human platelet antigen-5b alloantibody after receiving multiple blood products.
A 68-year-old African-American man initially admitted with atrial flutter was started on anticoagulation treatment, which was complicated by severe hematemesis. On days 4 and 5 of hospitalization, he received six units of packed red blood cells, and on days 4, 13 and 14 he received plasma. His platelet count began to drop on day 25 and on day 32 reached a nadir of 7 × 109/L. His platelet count increased after receiving intravenous immune globulin. An antibody with reactivity to human platelet antigen-5b was detected by a solid-phase enzyme-linked immunoassay. Our patient was homozygous for human platelet antigen-5a.
This case emphasizes the importance of including post-transfusion purpura in the differential diagnosis for both men and women with acute onset of thrombocytopenia following transfusion of blood products. The prompt recognition of this entity is crucial for initiation of the appropriate management.
- Platelet Count
- Atrial Flutter
- Immune Thrombocytopenic Purpura
- Moraxella Catarrhalis
- Plasma Transfusion
Post-transfusion purpura (PTP) is a rare immunohematological disorder, characterized by a potentially life-threatening thrombocytopenia induced in a transfusion recipient by an alloantibody against a donor platelet antigen, most commonly human platelet antigen (HPA)-1a [1, 2]. Most frequently it follows transfusion of cellular blood components but it has also been described after transfusions of plasma . The diagnosis is confirmed by detecting a circulating alloantibody to a common platelet antigen, and by demonstrating that the patient’s own platelets lack this antigen. PTP associated with anti-HPA-5b antibody has been rarely reported  and appears to have unique characteristics. Here, we describe what we believe to be the first documented case of an African-American man who developed PTP due to an anti-HPA-5b alloantibody after receiving multiple blood products.
A 68-year-old African-American man was initially admitted with atrial flutter and was started on anticoagulation treatment, which was complicated by hematemesis requiring transfer to our intensive care unit (ICU) on day 4 of hospitalization. He had a past medical history of packed red blood cell (PRBC) transfusion in 2002. On admission, his blood count showed hemoglobin 13.6g/dL, red blood cell count 5.14 × 1012/L, and platelets 265 × 109/L. His prothrombin time was 17.6 seconds (normal range: 11.8 to 14.5 seconds), activated partial thromboplastin time was 30.4 seconds (normal range: 23.0 to 35.0 seconds) and international normalized ratio was 1.5. His ICU course was further complicated by Moraxella catarrhalis pneumonia, for which he completed a course of imipenem, and by Clostridium difficile colitis treated with oral vancomycin.
The only previously published case of PTP induced by the anti-HPA-5b alloantibody was described in a white multiparous woman after an elective hysterectomy . To the best of our knowledge, our case represents the first reported episode of confirmed PTP due to anti-HPA-5b in an African-American man. The anti-HPA-5b alloantibody developed after a total of 26 units of blood products given for acute hemorrhage in the setting of anticoagulation and multiple infections. Our patient’s platelet count dropped after he recovered from his infection, at a time when he was clinically improving. The first drop in platelet count was recorded 20 to 21 days after transfusions of PRBC and 11 to 21 days after plasma transfusion (Figure 1). Both PRBC and plasma transfusions have been associated with PTP . The diagnosis of PTP in our patient was supported by serologic studies demonstrating an alloantibody directed against HPA-5b and by genotyping indicating that our patient was homozygous for HPA-5a.
The incidence of PTP caused by anti-HPA-1a antibody has been reported as one case per 50,000 to 100,000 units of transfused blood components, but this is probably an underestimate [6, 7]. PTP caused by anti-HPA-5b appears even rarer. This cannot be explained by the frequency of HPA-5a and HPA-5b antigens in the general population. The majority of the world’s population has genotype 5a/5a, with the highest frequencies of HPA-5b in the United States found among African-Americans at 0.21, while Caucasians have HPA-5b gene frequency of 0.11 . The calculated mismatch probability in the HPA-5 system after random transfusions is higher than in the HPA-1 system , and yet the vast majority of reported cases of PTP are associated with the latter. The apparent rarity of HPA-5b-associated PTP could be due to multiple factors including decreased reporting, failure to make the diagnosis or decreased antigenicity of the HPA-5 compared to HPA-1 antigens . The former are expressed at a much lower density and are located on a different platelet glycoprotein, which could result in less antibody formation . Interestingly, anti-HPA-5b antibody is more frequently associated with neonatal alloimmune thrombocytopenia . This may be explained by the different pathogenesis of neonatal alloimmune thrombocytopenia compared with PTP, where the alloantibody causes destruction of not only HPA-5b-positive but also HPA-5b-negative platelets .
Our report highlights the importance of considering PTP in the differential diagnosis for both men and women with acute onset of thrombocytopenia following transfusion of blood products. Antibodies targeting antigens other than HPA-1a, such as HPA-5b, can cause potentially life-threatening bleeding and should be tested for if PTP is suspected.
Written informed consent was obtained from the patient for publication of this case report and accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
- Shulman NR, Aster RH, Leitner A, Hiller MC: Immunoreactions involving platelets. V. Post-transfusion purpura due to a complement-fixing antibody against a genetically controlled platelet antigen. A proposed mechanism for thrombocytopenia and its relevance in “autoimmunity”. J Clin Invest. 1961, 40: 1597-1620. 10.1172/JCI104383.View ArticlePubMedPubMed CentralGoogle Scholar
- Rozman P: Platelet antigens. The role of human platelet alloantigens (HPA) in blood transfusion and transplantation. Transpl Immunol. 2002, 10: 165-181. 10.1016/S0966-3274(02)00063-1.View ArticlePubMedGoogle Scholar
- Warkentin TE, Smith JW, Hayward CP, Ali AM, Kelton JG: Thrombocytopenia caused by passive transfusion of anti-glycoprotein Ia/IIa alloantibody (anti-HPA-5b). Blood. 1992, 79: 2480-2484.PubMedGoogle Scholar
- Christie DJ, Pulkrabek S, Putnam JL, Slatkoff ML, Pischel KD: Posttransfusion purpura due to an alloantibody reactive with glycoprotein Ia/IIa (anti-HPA-5b). Blood. 1991, 77: 2785-2789.PubMedGoogle Scholar
- Cimo PL, Aster RH: Posttransfusion purpura: successful treatment by exchange transfusion. N Eng J Med. 1972, 287: 290-292. 10.1056/NEJM197208102870608.View ArticleGoogle Scholar
- Metcalfe P: Platelet antigens and antibody detection. Vox Sang. 2004, 87: 82-86.View ArticlePubMedGoogle Scholar
- Shtalrid M, Shvidel L, Vorst E, Weinmann EE, Berrebi A, Sigler E: Post-transfusion purpura: a challenging diagnosis. Isr Med Assoc J. 2006, 8: 672-674.PubMedGoogle Scholar
- Kim HO, Jin Y, Kickler TS, Blakemore K, Kwon OH, Bray PF: Gene frequencies of the five major human platelet antigens in African American, white and Korean populations. Transfusion. 1995, 35: 863-867.View ArticlePubMedGoogle Scholar
- Feng ML, Liu DZ, Shen W, Wang JL, Guo ZH, Zhang X, Du KM, Quian KC, Zhao TM: Establishment of an HPA-1 to -16 typed donor registry in China. Transfus Med. 2006, 16: 369-374. 10.1111/j.1365-3148.2006.00687.x.View ArticlePubMedGoogle Scholar
- Kiefel V, Santoso S, Katzmann B, Mueller-Eckhardt C: The Bra/Brb alloantigen system on human platelets. Blood. 1989, 73: 2219-2223.PubMedGoogle Scholar
- McQuilten ZK, Wood EM, Savoia H, Cole S: A review of pathophysiology and current treatment for neonatal thrombocytopenia (NAIT) and introducing the Australian NAIT registry. Aust N Z J Obstet Gynaecol. 2011, 51: 191-198. 10.1111/j.1479-828X.2010.01270.x.View ArticlePubMedGoogle Scholar
- Rosenberg N, Dardik R: Post-transfusion purpura – when and why?. Isr Med Assoc J. 2006, 8: 709-710.PubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.